Tuesday, March 27, 2012

Filled Under: ,

Heparin induced thrombocytopenia


HEPARIN-INDUCED THROMBOCYTOPENIA
Drug-induced thrombocytopenia due to heparin differs from that seen with other drugs in two major ways.
(1) The thrombocytopenia is not usually severe, with nadir counts rarely <20,000/L.
(2) Heparin-induced thrombocytopenia (HIT) is not associated with bleeding and, in fact, markedly increases the risk of thrombosis.

Pathology:
HIT results from antibody formation to a complex of the platelet-specific protein platelet factor 4 (PF4) and heparin. The antiheparin/PF4 antibody can activate platelets through the FcRIIa receptor and also activate monocytes and endothelial cells. Many patients exposed to heparin develop antibodies to heparin/PF4, but do not appear to have adverse consequences.
1) A fraction of those who develop antibodies will develop HIT, and a portion of those (up to 50%) will develop thrombosis (HITT).
2) HIT can occur after exposure to low-molecular-weight heparin (LMWH) as well as unfractionated heparin (UFH), although it is about 10 times more common with the latter. Occurrence is about 1-4 % of individuals treated with UFH.  
3) Most patients (0.5%) develop HIT after exposure to heparin for 5–14 days. It occurs before 5 days (at times even hours) in those who were exposed to heparin in the prior few weeks or months (<100 days) and have circulating antiheparin/PF4 antibodies. Rarely, thrombocytopenia and thrombosis begin several days after all heparin has been stopped (termed delayed-onset HIT). The incidence of heparin-induced thrombocytopenia appears particularly high after orthopedic surgery and is higher among surgical patients than medical patients. Heparin-induced thrombocytopenia is uncommon among pediatric patients and obstetrical patients and patients receiving long-term hemodialysis.

The 4 T's have been recommended to be used in a diagnostic algorithm for HIT:
1) Thrombocytopenia (unexplained fall in the platelet count by 50% or more),
2) Timing of platelet count drop (5-15 days from exposure to heparin),
3) Thrombosis newly formed even if patient is receiving heparin therapy and other sequelae such as localized skin reactions (at sites of subcutaneous injections), and
4) Other causes of thrombocytopenia not evident.

Category
2 points
1 point
0 points
Thrombocytopenia
Platelet count fall > 50% and platelet nadir ≥ 20 × 109 L−1
Platelet count fall 30%–50% or platelet nadir 10–19 × 109 L−1
Platelet count fall < 30% or platelet nadir < 10 × 109 L−1
Timing of platelet count fall
Clear onset between days 5 and 10 or platelet fall ≤ 1 day (prior heparin exposure within 30 days)
Consistent with days 5–10 fall, but not clear (e.g. missing platelet counts) or onset after day 10 or fall ≤ 1 day (prior heparin exposure 30–100 days ago)
Platelet count fall < 4 days without recent heparin exposure
Thrombosis or other sequelae
New thrombosis (confirmed) or skin necrosis at heparin injection sites or acute systemic reaction after intravenous heparin bolus
Progressive or recurrent thrombosis or nonnecrotizing (erythematous) skin lesions or suspected thrombosis (not proven)
None
Other causes for thrombocytopenia
None apparent
Possible
Definite

4 T score:
<3 = low probability of HIT
4-6 = intermediate
>6 = high risk

A new scoring model based on broad expert opinion [the HIT Expert Probability (HEP) Score] has improved operating characteristics and should provide better utility as a scoring system.

Clinical Feature
Presentation
Score
Magnitude of fall in platelet count (measured from peak to nadir since heparin exposure)
< 30%
-1
30-50%
+1
>50%
+3
Timing of fall in platelet count
For patients in whom typical onset HIT is suspected:
Fall begins < 4 days after heparin exposure
-2
Fall begins 4 days after heparin exposure
+2
Fall begins 5-10 days after heparin exposure
+3
Fall begins 11-14 days after heparin exposure
+2
Fall begins > 14 days after heparin exposure
-1
For patients with previous heparin exposure in the last 100 days in whom rapid onset HIT is suspected:
Fall begins < 48 hours after heparin exposure
+2
Fall begins > 48 hours after heparin exposure
-1
Nadir platelet count
≤ 20 × 109 L−1
-2
> 20 × 109 L−1
+2
Thrombosis
(select no more than one)
For patients in whom typical onset HIT is suspected:
New VTE or ATE > 4 days after heparin exposure
+3
Progression of pre-existing VTE/ATE while receiving heparin
+2
For patients in whom rapid onset HIT is suspected:
New VTE or ATE after heparin exposure
+3
Progression of pre-existing VTE /ATE while receiving heparin
+2
Skin necrosis
Skin necrosis at subcutaneous heparin injection sites
+3
Acute systemic reaction
Acute systemic reaction after intravenous heparin bolus
+2
Bleeding
Presence of bleeding, petechiae, or extensive bruising
-1
Other causes of thrombocytopenia (select all that apply)
Presence of a chronic thrombocytopenic disorder
-1
Newly initiation non-heparin med known to cause thrombocytopenia
-2
Severe infection
-2
Severe DIC (fibrinogen < 100 mg/dL and D-dimer > 5 mcg/ml)
-2
Indwelling intra-arterial device (IABP, VAD, ECMO)
-2
Cardiopulmonary bypass within previous 96 hrs
-1
No other apparent cause
+3
VTE=venous thromboembolism; ATE=arterial thromboembolism; DIC=disseminated intravascular coagulation

In the initial validation study (referenced above) the following screening cut-offs for total HEP Score were modeled for sensitivity and specificity:


> 2 = positive for HIT
< 2 = negative for HIT
(Sensitivity 1.00 [0.56 – 1.00],
Specificity 0.60 [0.45 - 0.75])
> 5 = positive for HIT
< 5 = negative for HIT
(Sensitivity 0.86 [0.42 – 0.99],
Specificity 0.88 [0.74-0.96])


Laboratory Testing for HIT:
HIT (anti-heparin/PF4) antibodies can be detected using two types of assays. The most widely available is an enzyme-linked immunoassay (ELISA) with PF4/polyanion complex as the antigen. Since many patients develop antibodies but do not develop clinical HIT, the test has a low specificity for the diagnosis of HIT. This is especially true in patients who have undergone cardiopulmonary bypass surgery, where approximately 50% of patients develop these antibodies postoperatively. IgG-specific ELISAs increase specificity but may decrease sensitivity.

The other assay is a platelet activation assay, which measures the ability of the patient's serum to activate platelets in the presence of heparin in a concentration-dependent manner. This test has lower sensitivity but higher specificity than the ELISA. However, HIT remains a clinical diagnosis.

Treatment:
Early recognition is key in treatment of HIT.
1) Discontinue all forms of heparin. HIT antibodies cross-react with LMWH, and these preparations should not be used in the treatment of HIT. Patients requiring anticoagulation should be switched from heparin to an alternative anticoagulant. The direct thrombin inhibitors (DTIs) argatroban and lepirudin are effective in HITT. Argatroban is given as continuous infusion of 0.5-1.2 µg/kg/min and titrated with aPTT=1.5-3 x baseline value. Lepirudin is given as a bolus of 0.4 mg/kg IV followed by continuous infusion of 0.15 mg/kg/h, titrated to 1.5-2.5 x baseline value for aPTT.  The aPTT should be checked 2 hours after initiating the infusion and repeated after each dose adjustment. There is less bleeding tendencies with argatroban.

2) Thrombosis is a common complication of HIT, even after heparin discontinuation, and can occur in both the venous and arterial systems (30 x more risk to develop a thrombus when compared to control). Patients with higher anti-heparin/PF4 antibody titers have a higher risk of thrombosis. In patients diagnosed with HIT, imaging studies to evaluate the patient for thrombosis (at least lower extremity duplex Dopplers) are recommended.

3) Follow platelet counts daily until recovery occurs.

4) Because of the high rate of thrombosis (mostly venous) in patients with HIT, anticoagulation should be strongly considered, even in the absence of thrombosis. In patients with thrombosis, patients can be transitioned to warfarin, with treatment usually for 3–6 months. In patients without thrombosis, the duration of anticoagulation needed is undefined. An increased risk of thrombosis is present for at least 1 month after diagnosis; however, most thromboses occur early, and whether thrombosis occurs later if the patient is initially anticoagulated is unknown. Options include continuing anticoagulation until a few days after platelet recovery or for one month.

Introduction of warfarin alone in the setting of HIT or HITT may precipitate thrombosis, particularly venous gangrene and skin necrosis, presumably due to clotting activation and severely reduced levels of proteins C and S. Warfarin therapy, if started, should be overlapped with a DTI or fonda parinux, and started after resolution of the thrombocytopenia (platelet count >100000/mm3) and lessening of the prothrombotic state.

Always stop infusion of argatroban temporarily for around 2 hours when taking sample for INR measurement and subsequent exposure to heparin should be avoided in all patients with a prior history of HIT.

0 comments:

Post a Comment